Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

April 5, 2012Pickens County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 5, 2012, 4:52 PM CDT for Pickens County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2012, 4:52 PM CDT (21:52 UTC)
Expired
Apr 5, 2012, 5:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WWUS84 KBMX 052152
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT THU APR 5 2012

ALZ022-052230-
PICKENS AL-
452 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 530 PM
CDT...

AT 452 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLPORT TO 7 MILES SOUTH
OF NEW HOPE TO 27 MILES SOUTHWEST OF COLUMBUS...AND MOVING SOUTHEAST
AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH OUTFLOWS FROM STORMS IN 
MISSISSIPPI.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  REFORM...
  PICKENSVILLE...
  CARROLLTON...
  GORDO...
  ALICEVILLE...


&&

LAT...LON 3349 8829 3353 8826 3353 8785 3315 8784
      3311 8794 3308 8797 3306 8803 3304 8805
      3305 8807 3304 8808 3304 8814 3299 8818
      3299 8834
TIME...MOT...LOC 2152Z 304DEG 34KT 3355 8801 3333 8827
          3322 8872

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 5, 1:00 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 5, 1:00 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU APR 5 2012

.UPDATE...
FOR AVIATION AND FORECAST UPDATE.

&&

.DISCUSSION...

UPDATING FORECAST TO REMOVE A FEW MORE WARNINGS FROM
WATCH...BIBB...PERRY AND MARENGO. OUT SHORTLY.

&&

.AVIATION...
18Z TAF DISCUSSION.

MAIN UPDATES FOR THIS PACKAGE WILL BE CONTINUED TIMING WITH LINE
OF TSRA THAT IS MOVING ACROSS I65 CORRIDOR EASTWARD AS WE SPEAK.
SOUTHERN PARTS OF THE LINE/IE...MGM/TOI COULD SEE SMALL HAIL IF
STORM HOLD TOGETHER THIS AFTERNOON...BUT THIS LINE HAS DECREASED
SOME IN OVERALL INTENSITY AS IT HAS MOVED EWD. SOME GUSTY WINDS
ARE POSSIBLE BUT HAIL HAS BEEN THE MAIN STORY TODAY WITH STORMS.
THERE IS STILL THE POSSIBILITY OF A SECOND ROUND OF STRONG STORMS
WITH THE PASSAGE OF THE UPPER LOW LATE THIS AFTERNOON INTO THIS
EVENING...BUT AT THIS TIME THE PROBABILITY AT ONE SITE IS LOW SO
WILL NOT ADD INTO TAFS AT THIS TIME BUT IT WOULD MOSTLY LIKELY
AFFECT NORTHERN TAFS IF ANY AS THEY WILL BE CLOSER TO THE LOW.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 1227 PM CDT THU APR 5 2012/

DISCUSSION...

MCS/SQUALL LINE CONTINUES TO MOVE ACROSS CENTRAL ALABAMA AND
SHOULD BE NEAR THE GEORGIA STATE LINE BETWEEN 3 TO 4 PM. SURFACE
HEATING AHEAD OF THE LINE SHOULD ALLOW IT STORMS TO CONTINUE TO BE
STRONG TO SEVERE AT TIMES. REMOVED SEVERAL COUNTIES FROM THE
WESTERN PART OF THE WATCH AS THE THREAT FOR THE NEXT FEW HOURS HAS
ENDED. ADDED COUNTIES IN THE EAST AS THE LINE IS EXPECTED TO
MAINTAIN INTENSITY ACROSS THE STATE.

ADDITIONAL DEVELOPMENT IS CURRENTLY TAKING PLACE NEAR THE UPPER
LOW IN NORTHWEST MISSISSIPPI ALONG THE COLD FRONT. MID LEVEL DRY
SLOT AND CLEARING IS WORKING IN TO THE WESTERN PART OF ALABAMA AND
WILL ALLOW FOR SURFACE HEATING IN THE WAKE OF THE MCS. EXPECT
ISOLATED STRONG TO SEVERE THUNDERSTORMS TO AFFECT THE NORTHWEST
PART OF THE AREA LATE THIS AFTERNOON AND SPREAD SOUTHEASTWARD
ACROSS THE FORECAST AREA IN ASSOCIATION WITH THE COLD CORE UPPER
LOW. HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS AS 500 MB
TEMPS OF -17 TO -19 C MOVE OVER THE NORTHERN HALF OF THE STATE.
THESE STORMS MAY LAST UNTIL A FEW HOURS AFTER SUNSET BEFORE
WEAKENING.

DID NOT UPDATE MUCH OF THE FORECAST BEYOND THE TONIGHT PERIOD DUE
TO ONGOING WEATHER. A GLANCE AT THE 12Z GFS SHOWS NO MAJOR CHANGES
ARE NECESSARY FOR THE EXTENDED AS COOLER AND DRIER NORTHWEST FLOW
CONTINUES INTO NEXT WEEK.

GRANTHAM/87

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  71  46  74  48 /  40  10   0   0   0
ANNISTON    52  72  47  74  49 /  40  10   0   0   0
BIRMINGHAM  49  73  49  74  51 /  40  10   0   0   0
TUSCALOOSA  51  74  49  76  50 /  30   0   0   0   0
CALERA      50  71  51  75  51 /  40  10   0   0   0
AUBURN      55  71  48  73  47 /  40  10   0   0   0
MONTGOMERY  54  76  51  76  50 /  30  10   0   0   0
TROY        55  75  50  74  48 /  30  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/87
Hazardous weather outlook, Apr 5, 4:08 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT THU APR 5 2012

ALZ011>015-017>050-062100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
408 PM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT FOR ALL OF
CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...ALONG WITH A
SECONDARY THREAT OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE
THREAT OF TORNADOES CONTINUES TO BE MINIMAL. THE SEVERE WEATHER
THREAT SHOULD COME TO AN END FOR ALL OF CENTRAL ALABAMA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH MIDNIGHT.

08/MNK

In the hours before

Local storm report, Apr 5, 1:37 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     E JEMISON               32.96N 86.75W
04/05/2012  E50 MPH          CHILTON            AL   AMATEUR RADIO

            I-65 EXIT 219, TREE LIMBS DOWN.

&&

MBAER
Special weather statement, Apr 5, 3:56 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT THU APR 5 2012

ALZ011-012-052145-
LAMAR AL-MARION AL-
356 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 445 PM CDT...

AT 356 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
TREMONT TO 6 MILES NORTHEAST OF ABERDEEN...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
SHOTTSVILLE AROUND 355 PM CDT.
BEXAR AROUND 420 PM CDT.
BYRD AND DETROIT AROUND 440 PM CDT.
WESTON...PIGEYE...PINE SPRINGS...HENSON SPRINGS...RANKIN FITE AIRPORT
AND HAMILTON AROUND 445 PM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8819 3433 8817 3432 8786 3431 8782
      3393 8796 3392 8823
TIME...MOT...LOC 2056Z 265DEG 14KT 3433 8818 3389 8846

75
Local storm report, Apr 5, 4:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             PINE SPRINGS            33.94N 88.15W
04/05/2012  E1.00 INCH       LAMAR              AL   EMERGENCY MNGR

            QUARTER SIZE HAIL IN THE PINE SPRINGS COMMUNITY.

&&

GRANTHAM
Local storm report, Apr 5, 4:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
04/05/2012                   LAMAR              AL   EMERGENCY MNGR

            TWO TREES DOWN IN VERNON.

&&

GRANTHAM
Local storm report, Apr 5, 4:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             6 N HAMILTON            34.23N 87.98W
04/05/2012  E1.50 INCH       MARION             AL   PUBLIC

            PING PONG BALL SIZE HAIL 6 MILES NORTH OF HAMILTON.

&&

GRANTHAM
Special weather statement, Apr 5, 4:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT THU APR 5 2012

ALZ022-052230-
PICKENS AL-
452 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 530 PM
CDT...

AT 452 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLPORT TO 7 MILES SOUTH
OF NEW HOPE TO 27 MILES SOUTHWEST OF COLUMBUS...AND MOVING SOUTHEAST
AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH OUTFLOWS FROM STORMS IN
MISSISSIPPI.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  REFORM...
  PICKENSVILLE...
  CARROLLTON...
  GORDO...
  ALICEVILLE...

&&

LAT...LON 3349 8829 3353 8826 3353 8785 3315 8784
      3311 8794 3308 8797 3306 8803 3304 8805
      3305 8807 3304 8808 3304 8814 3299 8818
      3299 8834
TIME...MOT...LOC 2152Z 304DEG 34KT 3355 8801 3333 8827
          3322 8872

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:41 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter64 min
Apr 5, 10:26 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa64 min
Apr 5, 11:07 AM CDTSevere Thunderstorm WarningBMXBibb, Perry53 min
Apr 5, 11:27 AM CDTSpecial Weather StatementBMXMarengo48 min
Apr 5, 11:44 AM CDTSevere Thunderstorm WarningBMXDallas, Marengo46 min
Apr 5, 12:03 PM CDTSpecial Weather StatementBMXChilton, Shelby57 min
Apr 5, 12:21 PM CDTSpecial Weather StatementBMXAutauga, Lowndes54 min
Apr 5, 12:28 PM CDTSpecial Weather StatementBMXDallas32 min
Apr 5, 12:49 PM CDTSpecial Weather StatementBMXCoosa, Elmore56 min
Apr 5, 12:56 PM CDTSpecial Weather StatementBMXMontgomery64 min
Apr 5, 3:56 PM CDTSpecial Weather StatementBMXMarion49 min
Apr 5, 4:17 PM CDTSevere Thunderstorm WarningBMXLamar28 min
Apr 5, 4:41 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion49 min
Apr 5, 5:09 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston66 min
Apr 5, 5:24 PM CDTSpecial Weather StatementBMXHale51 min
Apr 5, 5:36 PM CDTSpecial Weather StatementBMXTuscaloosa39 min
Apr 5, 5:38 PM CDTSevere Thunderstorm WarningBMXWalker52 min
Apr 5, 5:59 PM CDTSpecial Weather StatementBMXJefferson46 min
Apr 5, 6:06 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
Apr 5, 6:09 PM CDTSpecial Weather StatementBMXDallas51 min
Apr 5, 6:14 PM CDTSpecial Weather StatementBMXBlount46 min
Apr 5, 6:18 PM CDTSpecial Weather StatementBMXChilton42 min
Apr 5, 6:25 PM CDTSpecial Weather StatementBMXBibb65 min
Apr 5, 6:27 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes48 min
Apr 5, 6:28 PM CDTSpecial Weather StatementBMXShelby47 min
Apr 5, 6:33 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby42 min
Apr 5, 6:37 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Elmore, Perry53 min
Apr 5, 6:43 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby47 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.